Two cases of accidental Dexedrine poisoning in a girl aged 5 years and a boy aged 3 years are presented with fatal results in the younger child. Each subject had apparently taken 40 mg., i.e. 8 tablets, probably one after another. Both cases exhibited signs of extreme irritability and excitement-actually a state of acute mania. The younger child died lot hours after ingestion of the drug and the most prominent autopsy finding was an acute internal hydrocephalus with dilated ventricles. In the treatment various barbiturates produced no sedative effect whatsoever and the most efficacious treatment was found to be repeated injections of paraldehyde and 50% magnesium sulphate. -The girl recovered in 3 days after manifesting the irritability and extreme excitement with visual and auditory hallucinations. A review of the available literature follows with a discussion of acute amphetamine poisoning and the dangers and possible fatal outcome following the accidental ingestion of amphetamine by children.
*This investigation was carried out under the instigation and with the co-operation of the Bilharzia. Natural History Unit of the C.S.I.R. Article I of the series appeared in S. Afr. Med. J., (1952): 26, 1005. 1. Two monkeys were infected with B.bovis and weekly biochemical and histopathological studies were carried out for 25 weeks. 2. The earliest histological change was that of an acute hepatitis, followed by the deposition of numerous ova in the liver. This phase was followed by a giant-cell reaction, the phagocytosis and removal of the majority of ova, and later by the appearance of granulomata. No increase in fibrous tissue was observed. 3. Biochemical changes, especially involving protein metabolism, were observed to coincide with the formation of granulomata; certain of these changes suggest their being due to parenchymal liver damage, while others possibly reflect stimulation of the reticulo-endothelial system.
Darier's Disease (keratosis follicularis) is briefly descriptionbed and a report is given of a case who has been under observation in Cape Town for 20 years and who actually underwent more rapid deterioration whilst on massive vitamin A therapy than at any other time. We decided to publish this case because of this relapse and the degree of involvement of his skin.
1. The origin of post-tonsillectomy pain is discussed. 2. The common agents in current use for the relief of pain after tonsillectomy and some attendant dangers are descriptionbed. 3. The use of the new long-acting anaesthetic efocaine is descriptionbed.